History: An eight-year-old, spayed female Labrador retriever presented for evaluation of acute onset of diarrhea and collapse. The owner reported that the dog was completely normal until 3 hours prior to presentation when the dog developed profuse bloody diarrhea. There was no history of toxin exposure, and current medications included prednisone 1 mg/kg orally BID, famotidine 0.5mg/kg orally SID, and azathioprine 10mg/kg orally SID for immune-mediated hemolytic anemia diagnosed 4 weeks prior.
On initial physical examination the dog was recumbent with tacky, muddy mucus membranes and a capillary refill time of approximately 3 seconds. The rectal temperature was 98.9° F, pulse 180 beats per minute, and respiratory rate 60 breaths per minute. A large bore over the needle catheter was placed in the cephalic vein and the following minimum data base was obtained: PCV 34%, TP 5.4 g/dl, venous lactate 7.4 mmol/L. The dog had severe pain on abdominal palpation and there was a palpable abdominal fluid wave. An abdominocentesis was performed and the abdominal effusion was found to be a transudate. The remainder of the physical examination was non-remarkable. An emergency abdominal ultrasound was performed.
Describe the lesion outlined in the ultrasound image:
List 5 differential diagnoses for a dog presenting with an acute abdomen and abdominal effusion.
What’s your diagnosis? For the answers, please click here.
Clinical investigation of hemostasis in dogs and cats with naturally-occurring disease processes is facilitated by the state-of-the-art equipment housed in the coagulation laboratory at the Foster Hospital for Small Animals at Tufts University. A recent study performed at Tufts (JAVMA: Fenty et al.) used thromboelastography to document hypercoagulability in dogs with immune-mediated hemolytic anemia prior to therapy with prednisone. Certainly this population of dogs is known to experience severe thrombotic complications, at times despite aggressive anticoagulation.